North Carolina, 2014

Lightning Strike in North Carolina, August 18, 2014

August 18, 2014 · NWS ILM · 1 event in 1 county or zone

Lightning caused a structural fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning caused a structural fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 18, 6:43 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 18, 6:43 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
743 PM EDT MON AUG 18 2014

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE NORTH WILL STALL OVER THE AREA
THROUGH MID-WEEK...BRINGING A PERIOD OF UNSETTLED AFTERNOON AND
EVENING WEATHER. A BUILDING UPPER RIDGE WILL BRING HOT CONDITIONS
MID TO LATE WEEK. THE UPPER RIDGE WILL SHIFT WEST OVER THE WEEKEND
AND SHOULD TAKE SOME EDGE OFF THE HEAT...ALONG WITH AN INCREASING
CHANCE OF SHOWERS AND STORMS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 7:30 PM MONDAY...ISOLATED TO WIDELY SCATTERED CONVECTION
MOVING ACROSS THE FORECAST AREA THIS EVENING AS A SHORT WAVE MOVES
OVERHEAD. LITTLE CHANGE TO THE FORECAST WITH THE LATEST
UPDATE. EXPECT CONVECTION TO GRADUALLY FADE OVERNIGHT AS SHORT
WAVE MOVES OFFSHORE AND WITH LOSS OF DIURNAL HEATING. PREVIOUS
DISCUSSION FOLLOWS:

UPPER RIDGE REMNANTS OVER THE AREA ALBEIT FLATTENED BY PASSING
SHORT-WAVE ENERGY...HAS ALLOWED POOR MIDDLE LEVEL LAPSE RATES TO
LINGER OVER THE WARNING AREA. A STRONG MCV FEATURE WAS AIDING IN
STRONG TO SEVERE CONVECTION OVER NE NC AND SE VA. ANOTHER IMPULSE
HEADING INTO WESTERN SC WAS SETTING OFF SCATTERED TSTMS FROM FAR
AUGUSTA GA TO COLUMBIA SC TO MARLBORO COUNTY SC. STEERING FLOW
WILL GUIDE CONVECTION FROM WSW TO ENE AT 25 TO 30 MPH. SEVERAL OF
THE NEAR TERM MODELS SUSTAIN THIS ACTIVITY EASTWARD TOWARD THE
COAST THROUGH LATE AFTERNOON AND EARLY EVENING...WHERE AN AWAITING
AND PARTIALLY PINNED SEA BRZ COULD POTENTIALLY PULSE ECHO TOPS TO
HIGHER REACHES...POSSIBLY PRODUCING ISOLATED SEVERE STORMS ALONG
OUR COASTAL INTERIOR IN LATE AFTN THROUGH MID-EVENING.

TEPID OVERNIGHT TEMPERATURES MAY BARELY FALL BELOW 80 NEAR THE
COAST WITH MODERATE SW WINDS AND DEBRIS CLOUD COVER OVERNIGHT
AND ALSO THE ELEVATED MAXIMUMS WE SAW TODAY. HIGH MOISTURE
CONTENT WILL NOT ALLOW TEMPERATURES TO DROP IN RAPID FASHION.
MINIMUMS DAYBREAK TUESDAY ESSENTIALLY 77-80 NEAR THE COAST AND
MIDDLE 70S FARTHER INLAND. LOWS NEAR THE BEACHES 81-83 DEGREES.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...THE MID LEVEL PATTERN WILL REMAIN ACTIVE FOR
ONE MORE DAY OR TWO DEPENDING ON WHAT MODEL YOU PREFER. THE ZONAL
FLOW AT THE BASE OF A SUBTLE EAST COAST TROUGH WILL BE THE
CULPRIT. THE GFS SHOWS ANOTHER RESPECTABLE SHORTWAVE MOVING ACROSS
TUESDAY AFTERNOON AT MAX HEATING AS DOES THE NAM. I HAVE
MAINTAINED THE ROBUST POPS FOR THIS TIME. FOR WEDNESDAY...BOTH
MODELS GENERATE PRECIPITATION BUT THE GFS SEEMS TO BE MORE DERIVED
FROM THE SEA BREEZE WHILE THE NAM SHOWS YET ANOTHER SHORTWAVE. I
INCREMENTALLY INCREASED POPS FOR THIS TIME BASED ON THE IMPRESSIVE
INSTABILITY AVAILABLE KNOWING IT WONT TAKE MUCH OF A CATALYST FOR
DEVELOPMENT. TEMPERATURE GUIDANCE REMAINS CONSISTENT AND NO
CHANGES WERE WARRANTED. READINGS WILL REMAIN ABOUT A FULL CATEGORY
ABOVE CLIMATOLOGY ACROSS THE BOARD.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 3 PM MONDAY...THURSDAY WILL BRING ONE LAST DAY OF OPPRESSIVE
HEAT AND HUMIDITY. UPPER RIDGE WILL BE LOCATED OVER THE LOWER MS
VALLEY WITH NW FLOW LOCALLY. MODEL SOLUTIONS VARY REGARDING THE
STRENGTH OF THIS FLOW AND HOW MUCH SHORTWAVE ENERGY IS EMBEDDED
THEREIN, WHICH WILL MODIFY OUR PRECIP CHANCES. THE CMC ACTUALLY
LOOKS LIKE A GOOD COMPROMISE BETWEEN THE GFS AND THE ECMWF. THE
LATTER KEEPS ENERGY AND PRECIP CHANCES JUST NORTH OF HERE WHILE THE
GFS HAS LOWERING HEIGHTS IN A VORTICITY-LADEN FLOW. WILL PAINT
HIGHEST POPS OVER NRN ZONES BUT ALLOW FOR ISO COVERAGE JUST ABOUT
ANYWHERE DUE TO MESOSCALE PROCESSES AND/OR HEATING LEADING TO
PARCELS AUTO-CONVECTING TO THE LFC/LEVEL OF FREE CONVECTION.
THURSDAY NIGHT INTO FRIDAY MAY TURN ACTIVE AS DEEPENING TROUGINESS
OFF THE MID ATLANTIC COAST DRIVES A COLD FRONT INTO THE REGION. HOW
MUCH THIS UPPER TROUGH AMPLIFIES WILL AFFECT HOW UNSETTLED THE
WEEKEND STAYS. THE GFS AGAIN IS A RATHER STRONG OUTLIER WHEREAS THE
CMC AND ECWMF KEEP THE FRONT CLOSER ON SATURDAY FOR PERHAPS ANOTHER
ACTIVE DAY OF CONVECTION. SUNDAY INTO MONDAY SHOULD SEE THE FRONT
DRIVEN FAR ENOUGH SOUTH FOR LESS ACTIVE RADAR DAYS AND PERHAPS SOME
COOLER AND DRIER AIR.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 00Z...VFR THROUGH THIS EVENING WITH ISOLATED SHRA/TSRA
POSSIBLE. POTENTIAL FOR MVFR DUE TO FOG OVERNIGHT...ESPECIALLY
INLAND. OTHERWISE EXPECT VFR WITH AFTN SHRA/TSRA ON TUESDAY.

VFR PREVAILS THIS EVENING WITH SOUTHWEST WINDS 10 TO 12 KTS. LATEST
RADAR IMAGERY DEPICTS ISOLATED TSRA MOVING ACROSS PORTIONS OF THE
FORECAST AREA. ITS POSSIBLE THAT ANY OF THE THESE COULD AFFECT THE
SITES OVER THE NEXT FEW HOURS...THUS POSSIBLY CREATING BRIEF PERIODS
OF MVFR. INTO THE OVERNIGHT HOURS...CONVECTION WILL TAPER OFF AND
VFR WILL PERSIST WITH SOUTH-SOUTHWEST WINDS BECOMING LIGHT. INLAND
SITES COULD POTENTIALLY SEE FOG DEVELOPMENT INTO THE EARLY MORNING
HOURS BUT GIVEN LOWER CONFIDENCE HAVE ONLY INTRODUCED TEMPO ATTM. ON
TUESDAY...EXPECT VFR WITH ISOLATED TO SCATTERED TSRA/SHRA IN THE
AFTERNOON/EVENING HOURS. LIGHT SOUTHWEST WINDS IN THE MORNING WILL
BECOME MORE SOUTHERLY IN THE AFTERNOON WITH SUSTAINED WINDS AOB 12
KTS AND GUSTS UP TO 20 KTS ALONG THE COAST.

EXTENDED OUTLOOK...CHC AFTERNOON/EVENING SHRA/TSRA THROUGH THE
PERIOD. SUB-VFR FOG AND/OR CEILINGS WILL BE POSSIBLE DURING THE
EARLY MORNING HOURS EACH DAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 7:30 PM MONDAY...HAVE RAISED EXERCISE CAUTION HEADLINES AS
SEAS HAVE PICKED UP INTO THE 3 TO 5 FT RANGE...WITH S TO SW WINDS
OF 15 TO 20 KTS. WINDS AT THE HIGHER END OF THIS RANGE ARE FOUND
CLOSEST TO THE COAST DUE TO A STRONG SEA BREEZE CIRCULATION. HAVE
UPDATED FORECAST ACCORDINGLY.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...ELONGATED TROUGH OF LOW PRESSURE WILL PREVAIL
ACROSS THE WATERS THROUGH THE PERIOD. THIS FEATURE WILL BE STRONGER
TUESDAY WITH SOUTHWEST WINDS OF 10-15 KNOTS AND 15-20 ACROSS THE
OUTER WATERS. FOR WEDNESDAY...SPEEDS DIMINISH MARKEDLY TO TEN KNOTS
OR LESS. THIS SEEMS A LITTLE TOO MUCH OF A DECREASE AND SUBSEQUENT
FORECASTS MAY WANT TO INCREASE THE SPEEDS. SWAN WAVE GUIDANCE SHOWS
3-5 FEET FOR SEAS TUESDAY ESPECIALLY LATER IN THE DAY AND 1-3 FEET
WEDNESDAY.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM MONDAY...THURSDAY'S SOUTHWESTERLY FLOW WILL BE VERY LIGHT
ON ACCOUNT OF A PIEDMONT TROUGH KEEPING THE GRADIENT FAIRLY RELAXED.
COLD FRONT MOVES THROUGH ON FRIDAY BRINGING CONSIDERABLE VEERING
ESPECIALLY OVER NRN ZONES WHILE WIND SPEEDS REMAIN VERY LIGHT. COLD
FRONT WILL BE SOUTH OF MOST IF NOT THE ENTIRE AREA BY SATURDAY
MEANING NORTHEASTERLY WINDS CAPPED AT 10 KTS...NO SURGE BEHIND THE
BOUNDARY MORE TYPICAL OF THE COOL SEASON. SEAS GENERALLY 2 TO AT
MOST 3 FT THROUGH THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...MJC/REK
SHORT TERM...SHK
LONG TERM...MBB
AVIATION...SGL
MARINE...MJC/REK/MBB/SHK
Hazardous weather outlook, Aug 18, 7:39 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
839 PM EDT MON AUG 18 2014

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-200045-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
839 PM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE
HEAT INDEX VALUES NEAR OR IN EXCESS OF 100 DEGREES FOR MUCH OF THE
WEEK WITH HEAT ADVISORIES POSSIBLE ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-200045-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
839 PM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE
HEAT INDEX VALUES NEAR OR IN EXCESS OF 100 DEGREES FOR MUCH OF THE
WEEK WITH HEAT ADVISORIES POSSIBLE ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-200045-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
839 PM EDT MON AUG 18 2014

...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 6:02 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
702 PM EDT MON AUG 18 2014

SCZ039-055-182330-
INLAND GEORGETOWN-WILLIAMSBURG-
702 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS GEORGETOWN AND WILLIAMSBURG
COUNTIES THROUGH 730 PM EDT...

AT 702 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
TRIO...OR ABOUT 13 MILES NORTHEAST OF SAINT STEPHEN...MOVING EAST AT
20 MPH.

SOME LOCATIONS IMPACTED INCLUDE ANDREWS...EARLE...GRAVES...
MORRISVILLE...OATLAND...RHEMS...TRIO AND WARSAW.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3340 7982 3358 7982 3365 7929 3339 7933
      3336 7936
TIME...MOT...LOC 2302Z 270DEG 18KT 3349 7971

BACON
Special weather statement, Aug 18, 6:36 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
736 PM EDT MON AUG 18 2014

SCZ055-056-190015-
COASTAL GEORGETOWN-INLAND GEORGETOWN-
736 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS GEORGETOWN COUNTY THROUGH
815 PM EDT...

AT 736 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ANDREWS...OR ABOUT 13 MILES WEST OF GEORGETOWN...MOVING EAST AT 20
MPH.

SOME LOCATIONS IMPACTED INCLUDE GEORGETOWN...ANDREWS...GRAVES...
JACKSON...LITCHFIELD BEACH...OATLAND...PLANTERSVILLE...SAMPIT AND
PAWLEY'S ISLAND.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3333 7959 3344 7959 3350 7954 3353 7949
      3357 7910 3346 7909 3346 7910 3345 7910
      3344 7912 3340 7913 3338 7915 3336 7914
      3333 7916
TIME...MOT...LOC 2336Z 266DEG 17KT 3343 7949

BACON
Special weather statement, Aug 18, 6:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
744 PM EDT MON AUG 18 2014

NCZ105-190045-
INLAND PENDER-
744 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PENDER COUNTY THROUGH 845 PM
EDT...

AT 744 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ATKINSON...OR ABOUT 15 MILES WEST OF BURGAW...MOVING EAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...ASHTON...CURRIE...LONG
CREEK...MALPASS CORNER...MAPLE HILL...MONTAGUE...MURRAY TOWN...
PENDERLEA...POINT CASWELL...ROCKY POINT AND ROOKS.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3446 7765 3437 7821 3443 7822 3446 7818
      3449 7823 3457 7825 3467 7817 3471 7812
      3473 7811 3474 7801 3472 7799 3473 7794
      3473 7768 3468 7765
TIME...MOT...LOC 2344Z 267DEG 17KT 3458 7817

BACON
Special weather statement, Aug 18, 7:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
808 PM EDT MON AUG 18 2014

NCZ109-110-190115-
COASTAL BRUNSWICK-INLAND BRUNSWICK-
808 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK COUNTY THROUGH
915 PM EDT...

AT 809 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRISSETTOWN...OR ABOUT 7 MILES WEST OF SHALLOTTE...MOVING EAST AT 20
MPH.

SOME LOCATIONS IMPACTED INCLUDE SHALLOTTE...BOILING SPRING LAKES...
CIVIE TOWN...GRISSETTOWN...LONG BEACH...LONGWOOD...OAK ISLAND...
RUSSTOWN...SOUTHPORT...SUPPLY...CASWELL BEACH AND HOLDEN BEACH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3388 7803 3390 7811 3391 7822 3390 7838
      3388 7842 3396 7862 3405 7858 3404 7797
TIME...MOT...LOC 0009Z 282DEG 19KT 3397 7850

WEISS
Local storm report, Aug 18, 7:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
841 PM EDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     1 N PAWLEY'S ISLAND     33.44N  79.13W
08/18/2014                   GEORGETOWN         SC   PUBLIC

            REPORT OF LARGE TREE DOWN IN THE ISLAND SHOPS AREA.

&&

EVENT NUMBER ILM1400338

LACORTE
Special weather statement, Aug 18, 7:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
857 PM EDT MON AUG 18 2014

NCZ105>108-190200-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND NEW HANOVER-INLAND PENDER-
857 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS NEW HANOVER AND PENDER
COUNTIES THROUGH 1000 PM EDT...

AT 856 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MOORETOWN...AND OVER PENDERLEA...MOVING EAST AT 25 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...ASHTON...CASTLE HAYNE...
CURRIE...EDGECOMB...HAMPSTEAD...LONG CREEK...MALPASS CORNER...MAPLE
HILL...MONTAGUE...MOORETOWN AND MURRAY TOWN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3427 7774 3451 7824 3473 7808 3473 7800
      3472 7799 3473 7768 3448 7757 3447 7754
      3444 7751
TIME...MOT...LOC 0056Z 280DEG 20KT 3446 7776

WEISS

The radar

The Wilmington radar (KLTX), 74 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pender

When
August 18, 8:00 PM EST
Where
Pender County, 0.95 mi ESE of Ashton
Property damage
$20,000
Reported by
Public
Coordinates
34.475, -77.884

Lightning caused a structural fire on Double Eagle Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540663.